Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 2, NWS Grand Rapids, MI

May 26, 20246 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at May 26, 2024, 10:21 AM EDT for 6 counties in Michigan. It took effect at May 27, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 26, 2024, 10:21 AM EDT (14:21 UTC)
In effect from
May 27, 2024, 8:00 AM EDT
Expired
May 27, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WHUS43 KGRR 261421
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1021 AM EDT Sun May 26 2024

MIZ037-043-050-056-064-071-262230-
/O.NEW.KGRR.BH.S.0002.240527T1200Z-240528T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1021 AM EDT Sun May 26 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected for Memorial Day. Piers may be heavily 
  swamped by waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
5 follow-up statements
226 
WHUS43 KGRR 261901
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
301 PM EDT Sun May 26 2024

MIZ037-043-050-056-064-071-270315-
/O.CON.KGRR.BH.S.0002.240527T1200Z-240528T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
301 PM EDT Sun May 26 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected for Memorial Day. Piers may be 
  heavily swamped by waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
156 
WHUS43 KGRR 270029
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
829 PM EDT Sun May 26 2024

MIZ037-043-050-056-064-071-270830-
/O.CON.KGRR.BH.S.0002.240527T1200Z-240528T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
829 PM EDT Sun May 26 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT MONDAY
THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 8 AM EDT Monday through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
246 
WHUS43 KGRR 270759
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
359 AM EDT Mon May 27 2024

MIZ037-043-050-056-064-071-271600-
/O.CON.KGRR.BH.S.0002.240527T1200Z-240528T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
359 AM EDT Mon May 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
512 
WHUS43 KGRR 271428
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1028 AM EDT Mon May 27 2024

MIZ037-043-050-056-064-071-272230-
/O.CON.KGRR.BH.S.0002.000000T0000Z-240528T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1028 AM EDT Mon May 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
223 
WHUS43 KGRR 271857
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
257 PM EDT Mon May 27 2024

MIZ037-043-050-056-064-071-280000-
/O.CON.KGRR.BH.S.0002.000000T0000Z-240528T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
257 PM EDT Mon May 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at May 26, 7:56 AM EDT, 2 hours 25 minutes earlier. Its key messages:

  • Showers and Thunderstorms Arrive Late Afternoon
  • A Few Showers Possible Monday
  • Considerable Clouds With Showers Monday Night Through Tuesday night
  • Drier With A Warming Trend Wednesday Through Friday
  • Rain Returns To The Forecast For Next Weekend
Area forecast discussion, May 26, 7:56 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
756 AM EDT Sun May 26 2024

.KEY MESSAGES...

- Showers and Thunderstorms Arrive Late Afternoon

- A Few Showers Possible Monday

- Considerable Clouds With Showers Monday Night Through Tuesday
  night

- Drier With A Warming Trend Wednesday Through Friday

- Rain Returns To The Forecast For Next Weekend

&&

.DISCUSSION...
Issued at 306 AM EDT Sun May 26 2024

- Showers and Thunderstorms Arrive Late Afternoon

A Marginal Risk for severe weather remains near and south of I-96
today and tonight, with a Slight Risk south of I-94. Overall there
are two periods of interest. One will be from late afternoon into
early evening with the arrival of a surface warm front, bringing a
risk for thunderstorms that have primarily a hail threat. The other
period is later at night out ahead of a surface cold front where
there is a limited opportunity for a few storms to pop, which could
contain a locally damaging wind gust and some hail.

The right entrance region of an upper jet moves in later today. At
the mid levels, a 500 mb shortwave trough is forecast to move into
WI between 18z-00z. An 850 mb low is set to track across southern WI
and central/northern Lake Michigan late this evening and tonight. A
surface low is shown by the ECMWF to be near Milwaukee by 00z. The
RAP13 is very similar. Using the HREF, the surface warm front is
forecast to move through the CWA in the 4pm-8pm time frame from SW
to NE. Broad consensus exists amongst the CAMs that a band of
showers and thunderstorms will be associated with this front. SBCAPE
values of 500-1000 J/kg at most are forecast, but 0-3 km shear looks
poor with generally 20 kts or so expected, and 0-6 km shear a bit
better at around 35 kts. The risk for severe storms appears low with
this line, with hail being the main threat.

After the warm front lifts, there will be a limited opportunity for
storm redevelopment in the warm sector just ahead of a surface cold
front. The problem with this scenario is that the window for surface
based instability regeneration is small, and the timing of the cold
front passage (in the 04z-08z Monday time frame) is not favorable
for severe weather. Some of the CAMs show no instability being
regenerated, and little to no convection reforming. This is a real
possibility. The HRRR probably has the most (~1000 J/kg), which
could help yield a few strong to severe thunderstorms given
growing 0-3 km shear values around 35 kts. Overall, the risk for
severe winds/hail looks low tonight but if any storms can form in
the warm sector, some locally damaging gusts would be the main
threat. While the risk for a weak tornado is not zero, there is
not enough high resolution model agreement on the airmass
destabilization and degree of curvature in the lowest 3 km of the
hodograph, per sample soundings across the region, to warrant much
of a threat to the region at this time.

- A Few Showers Possible Memorial Day

The upper wave and surface low pull away toward northern Lower MI
and the U.P. on Monday. A few leftover showers are possible
primarily north of M-20. The pressure gradient force will help
deliver wind gusts around 30 mph especially Monday afternoon. In
addition, given low level cold advection, high temperatures will
noticeably dip into the low to mid 60s, making for a rather cool
day.

- Considerable Clouds With Showers Monday Night Through Tuesday night

An upper trough will be situated over the Great Lakes region from
Monday night through Tuesday night. Shortwaves will be working
through the upper trough. This setup typically features a fair
amount of clouds, especially diurnally driven clouds. Showers are
likely as well with the maximum coverage occurring during afternoons
and evenings when instability is maximized. This increase can even
be seen in global model precipitation output. We have thunder in the
forecast as well. MUCAPE values increase to around 1,000 j/kg on
Tuesday afternoon. Not out of the realm of possibilities to see some
small hail on Tuesday given colder temperatures aloft with the
trough. Any rainfall should be on the lighter side during this time
frame as the deeper lower tropospheric moisture will have been
shunted east and south with the cold frontal passage tonight.

- Drier With A Warming Trend Wednesday Through Friday

Surface and upper ridging will work through the Great Lakes region
mid to late week which will insure that we see dry weather. Thermal
trough will be overhead on Wednesday when mid afternoon 850mb
temperatures bottom out around +4C. Wednesday will likely be a bit
cooler of a day given the thermal trough and the fact we may see a
fair amount of diurnal cumulus as we see some cyclonic curvature
trying to hang on before the ridging moves in. All in all a quiet
weather period mid to late week. Temperatures should warm a bit each
day with 60s on Wednesday, warming to near 70 for Thursday and into
the 70s for Friday.

- Rain Returns To The Forecast For Next Weekend

There is some disparity in the forecast for Saturday as the ECMWF
moves a cold front into Wisconsin during the day and into our area
Saturday night. The GFS is slower with this progression. At this
point we have low pops in the forecast for some showers (20-30 pct).
At this time range a tough call as to which model has a better
handle with the pattern trending more zonal. Feel our low pops are
warranted. Another warm day regardless, with highs in the 70s
again.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 756 AM EDT Sun May 26 2024

A warm front will lift into the area this afternoon from the south
bringing with it a band of showers and thunderstorms that will
likely move through the area between 20Z and 02Z. Lower ceilings
will spread into the area from the west tonight with MVFR
conditions dropping further to IFR overnight. Bottom line...good
aviation weather will continue this morning and into the afternoon
then a steady decline will occur after 20Z with the potential of
some thunder and lower ceilings. Winds today will be gusty from
the southeast at 15 to 25 knots.

&&

.MARINE...
Issued at 306 AM EDT Sun May 26 2024

Easterly winds today will ensure the highest wave action stays
from open lake toward the Wisconsin lakeshore. However, given the
passage of a cold front very late tonight into early Monday, winds
swing back to the west and WNW and increase in magnitude. The
combination of wind and wave action will likely warrant a SCA for
most if not all zones on Monday, with winds of 15-25 kts (possibly
as high as 30 kts) and waves building into the 3-5 ft range or
even a bit higher.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Duke/Hoving
AVIATION...Duke
MARINE...Hoving
Hazardous weather outlook, May 26, 5:20 AM EDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
520 AM EDT Sun May 26 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
520 AM EDT Sun May 26 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely late this afternoon and evening, with
some hail possible. A few additional thunderstorms could occur
later tonight, with a locally damaging wind gust possible.
Overall, the threat for severe weather is fairly low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible on Tuesday, with small hail the
main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not likely be needed today or tonight.

LMZ844>849-270930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
520 AM EDT Sun May 26 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely later this afternoon and into the
evening, with some hail possible. A few additional storms are
possible later tonight with potential for gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to small craft on Memorial Day
Monday.

A few thunderstorms are possible on Tuesday, with small hail the
main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today or tonight.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:12 AM EDTSmall Craft AdvisoryGRR34 hr
May 26, 4:17 PM EDTSpecial Weather StatementGRRKent58 min
May 26, 4:21 PM EDTSpecial Weather StatementGRRCalhoun54 min
May 26, 4:46 PM EDTSevere Thunderstorm WarningGRRKent29 min
May 26, 5:15 PM EDTSpecial Weather StatementGRRKent45 min
May 26, 5:43 PM EDTSpecial Weather StatementGRREaton, Ionia, Montcalm47 min
May 26, 6:21 PM EDTSpecial Weather StatementGRRJackson39 min

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.